I was on oral prednisone (20-80 mg/day) plus occasional injections of methylpred or dexamethasone for about 2 years for severe RA. About 1.5 years ago I weaned off the steroids. I have had low level, but increasing anxiety since then. Recently I developed severe anxiety and depression.
Is it possible that my adrenal glands never fully recovered and have been just puttering along? Or would I have had a major crash much sooner than this. My PCP says there is not chance this is from the steroids.
After two years - the steroids should be out of your system. However, you would not be the first person to have had problems after taking high doses.
It can go a couple of ways - your adrenals could be a bit atrophied. Do you find that you are nauseous when you are sick, crave salt, have a tan, or have lost weight?
Or it could have triggered a case of high cortisol. Some of my Cushing's buddies found after a dose of high steroids or steroid use like shots, inhalers or whatever, they found that their Cushing's symptoms jumped to the forefront. Did you gain weight, have problems healing, glucose or cholesterol elevations, purple stretch marks or get acne?
Symptoms can vary on both - and oddly high and low cortisol overlap on fatigue, anxiety and depression. Your PCP sorry may not know these complex disorders well. I only know them as I had them both. I also know that they can have very atypical presentations as well.
Unfortunately, most doctors don't have a clue about adrenals.
The nausea is a sign of a low - so it is more likely that your adrenals did atrophy on the adrenals. The tan occurs when the pituitary is trying to signal the failing adrenals - and ACTH can cause increased melanin so you get a tan, spots or a dirty knuckle look (one or all). If the source is pituitary, the ACTH is low. You need an endocrinologist to do testing - 8am cortisols, 24 hour urine tests, renin, aldosterone, sodium potassium and a stim test eventually to see if the adrenals react to stress - then based on that put you on replacements which may be hydrocortisone and perhaps florinef.
Is your BP high or low? If low - do you try salt or salty things and does that make you feel better?
Oddly, the docs that give all those high doses of steroids really have no idea what the long term effects can be... and everyone reacts differently some have no reaction while others can be permanently ruined for life. I wish there was a test to know beforehand so the docs could know - or steroids had a black box caution or restriction so that they were not given as freely as they are!
Copyright 1994-2016 MedHelp International. All rights reserved.
MedHelp is a division of Aptus Health.
This site complies with the HONcode standard for trustworthy health information.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.